Hail, Atchison
- When
- August 8, 5:30 PM CST
- Where
- Atchison County, 2.13 mi W of Muscotah
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 39.550, -95.560
Penny size hail was reported at 286th and Edwards.
A cold front brought severe thunderstorms to portions of extreme eastern Kansas, during the late afternoon and evening hours of August 8, 2012.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front brought severe thunderstorms to portions of extreme eastern Kansas, during the late afternoon and evening hours of August 8, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 8, 5:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 627 PM CDT WED AUG 8 2012 ...MESOSCALE CONVECTIVE UPDATE... .UPDATE... Thunderstorms over far northeast KS and northwest MO are congealing into a convective complex composed of multi-cells and short line segments that occasionally bow. This developing system is now tracking southeast along a weak surface boundary and steered by a 20-30kt mid level flow. 0-6km bulk shear values in the 30-35kt knot range and moderate instability in the 1500-2000J/kg range are sufficient to support occasional severe storms with mainly straight line winds. While marginally severe hail is possible the main threat will be from damaging straight line winds. In addition, due to the drought and extreme heat area trees are under excessive stress and as a result winds of even 50 mph can result in tree damage. The severe threat will lessen with the loss of daytime heating but bowing segments can remain severe for prolonged periods as long as the cold pool can be maintained. MJ && .DISCUSSION... Today through Friday... The chance of precipitation for today through tonight continues as the primary focus for the short term forecast period. The weak cold front/moisture discontinuity has sunk southward toward the Missouri River this morning, while showers and thunderstorms remain focused in a region of isentropic lift and subtle elevated frontogenesis across southern Iowa. This area of precipitation is currently being steered by the initial lobe of a shortwave trough which appears to be heading mainly eastward in water vapor imagery; thus the slow east-southeastward progression and development of these storms will likely continue over the next few hours. Additional showers and thunderstorms currently forming in southeast Nebraska will have a better trajectory for our area as the secondary wave drops southeast out of northern Nebraska later this morning. Broad lift from the midlevel wave will should fuel a few widely scattered light showers and thunderstorms throughout the day, which should be enhanced by diurnal heating this afternoon across the southeastern two thirds of the forecast area. Any severe threat should stay mainly confined to southeastern portions of the forecast area where a bit more CAPE can produce more robust convection and stronger mixing will result in thermodynamic profiles more supportive of damaging winds; however, the severe threat does look isolated at best, with minimal low-level focus on which convection can organize. High temperatures will be a bit tricky today, with convection approaching the region and scattered to broken cloud cover but 850 hPa temperatures remaining in the 22 to 25 C range, especially in the south. Raised highs a bit in the south where precipitation and clouds will be slower to impact mixing and afternoon heating, and left temperatures around 90 in the north where cloud cover will be more persistent. Precipitation will begin exiting the region between 00z-06z, and should clear the southern and eastern edges of the forecast area Thursday morning. In the wake of the shortwaves, 850 temperatures will begin to cool significantly, spelling much more seasonable temperatures for Thursday and Friday. As the ridge builds in the west, northwest flow over our area will become more amplified, continuing to knock temperatures down to below normal values by the end of the week. Laflin Medium Range (Saturday through Tuesday) Pattern is a bit more progressive than for a while which is a nice change and will bring continued welcome relief from this summer's heat wave. In the first half of the extended models agree with a shortwave coming moving through the region in NW flow which could bring some isold to sct thunderstorms to the region mainly Sunday and/or Sunday night. Temps will also be slightly below average to average through Monday. Later we see the beginnings of the progression as a trough moves into the Pacific NW helping to amplify the ridge into the central US. Tuesday will see the beginnings of this leading to above normal temps again. However beyond the official forecast period models show the Pac NW shortwave pushing eastward along the Canadian border which should help dampen the central US Ridge and keep us from getting freakishly hot again. That's a long ways out so we'll see how the pattern actually evolves as it nears. Bailey && .AVIATION... For the 18z TAFs, gusty east-southeasterly winds on the back side of a meso-high will subside early this afternoon. A weak warm front lies just west of the terminals and could become the focus for later convection to either form or track along. Currently monitoring the increasing convection moving into east central NE with expectation for further development. Short range models have offered several different scenarios. Lack of agreement on timing between models favors using VCTS until there is more development on the southwest end of the evolving NE convection. All activity should be south and east of the terminals by mid evening. A cold front will pass through the terminals after midnight with VFR conditions for the rest of the forecast. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT WED AUG 8 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 103 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE WEATHER. A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE RISK SHOULD END FROM WEST TO EAST BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON INTO EARLY THIS EVENING. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT WED AUG 8 2012
KSZ060-082245-
LINN KS-
459 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 9 MILES SOUTHEAST OF
PLEASANTON...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LINN COUNTY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3807 9473 3812 9467 3811 9461 3804 9461
3803 9462 3803 9471
TIME...MOT...LOC 2200Z 338DEG 3KT 3805 9464
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED AUG 8 2012
KSZ025-102-MOZ011-082330-
ATCHISON KS-DONIPHAN KS-HOLT MO-
555 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHERN ATCHISON COUNTIES UNTIL 630 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CRAIG TO 5 MILES NORTH OF ROBINSON TO WILLIS...AND MOVING SOUTHEAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HIGHLAND...WHITE CLOUD...FOREST CITY...DENTON...OREGON...
LANCASTER...BIG LAKE...FORTESCUE...LEONA...HURON...IOWA POINT...
SEVERANCE...BENDENA AND FANNING.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3966 9534 4000 9534 4001 9532 4000 9531
4003 9535 4002 9539 4004 9542 4010 9540
4001 9511 3966 9517 3952 9536 3965 9552
TIME...MOT...LOC 2255Z 316DEG 23KT 4008 9538 3987 9541
3968 9553
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED AUG 8 2012
KSZ025-102-MOZ020-028-082345-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
615 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHERN DONIPHAN AND NORTHEASTERN ATCHISON
COUNTIES UNTIL 645 PM CDT...
AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 7 MILES
SOUTH OF TROY TO ATCHISON...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ATCHISON...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...DE KALB AND
BEAN LAKE.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3968 9489 3955 9490 3946 9505 3960 9530
3966 9523 3975 9516
TIME...MOT...LOC 2315Z 277DEG 16KT 3976 9510 3968 9510
3960 9518
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED AUG 8 2012
KSZ103-090000-
LEAVENWORTH KS-
624 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH COUNTY UNTIL
700 PM CDT...
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANSING AND FAIRMOUNT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3933 9504 3926 9484 3920 9489 3920 9490
3919 9490 3914 9494 3925 9513
TIME...MOT...LOC 2325Z 282DEG 8KT 3925 9500
DEROCHEThe Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at 286th and Edwards.
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph, with numerous tree limbs reported down.
Thunderstorm wind gusts were estimated up to 70 mph. A small garage was reported blown down at 174th and State Line Road.
Thunderstorm wind gusts were estimated up to 60 mph, at the corner of 199th and Blackbob Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408955, 408956, 408957, 408958, 408961, 408962, 408960, 408964, 408959.